Hail, Dubuque
- When
- August 16, 7:15 PM CST
- Where
- Dubuque County, 3.48 mi NNE of Sageville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.619, -90.703
Delayed report from Mud Lake Park. Time was estimated from radar.
Hot weather resulted in daily episodes of clusters of storms with damaging winds, isolated hail, and some areas of flash flooding from August 12 through August 18th. The most widespread activity occurred August 15th, and 18th, when several lines of storms moved through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Hot weather resulted in daily episodes of clusters of storms with damaging winds, isolated hail, and some areas of flash flooding from August 12 through August 18th. The most widespread activity occurred August 15th, and 18th, when several lines of storms moved through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 16, 5:22 PM CST, 1 hour 53 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Quad Cities IA IL
622 PM CDT Sat Aug 16 2025
.KEY MESSAGES...
- Isolated to scattered storms will be possible late this
afternoon and evening mainly north and east of a line from
Manchester, IA to Mt. Carroll, IL.
- Hot and humid conditions will continue across the area through
Monday. Heat headlines for Sunday and Monday will be highly
dependent upon where boundaries produced by the previous
night's convection are located.
- Periodic chances (20-40%) of storms will continue through
Monday, especially north of Highway 30. Some strong to severe
storms are possible.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 250 PM CDT Sat Aug 16 2025
Overall, the forecast for the next 30 hours is a continuous nowcast.
The current heat advisory will remain in effect although some areas
on the northern side of the advisory may not see heat indices
above 100 degrees.
ACARS data late this morning out of KRFD showed the 800-500mb layer
was a few degrees warmer than what any short term model indicated.
This is likely the reason the convective allowing models are having
difficulty developing and maintaining any convection this
afternoon. This warmer air may prevent any diurnal convection
developing on the separate outflow boundaries moving south
toward the area.
Regardless, overall data with internal signals from the models show
another nocturnal storm complex developing from southern Minnesota
into Wisconsin this evening with boundaries pushing south and west
into the area. These boundaries should result in some nocturnal
convection north of an Independence, IA to Sterling, IL line but it
would be in the form of isolated to low end scattered coverage (15-
30%). Locally heavy rainfall with the potential for flooding will be
a risk with the stronger storms.
Sunday will be interesting in several aspects. First it appears
there will be at least two boundaries from the overnight convection
across the area as implied by the very short term models. If
correct, these boundaries would pool moisture along them and may
allow some morning weak convection to develop for a few hours before
dissipating (similar to Saturday morning).
Heat and humidity will build through the day on Sunday with the need
for additional heat advisories. However, as mentioned earlier, the
location of any heat advisories will be dependent upon where the
outflow boundaries are located.
A rough guess for the heat headlines Sunday is along/south of a line
from Belle Plaine, IA to Aledo, IL.
Sunday afternoon diurnal convection is expected to develop along the
edge of the heat dome that will be the predecessor to the Sunday
night storm complex. Overall, coverage will be isolated (15-20%)
with areas north of Highway 30 being favored.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 250 PM CDT Sat Aug 16 2025
Sunday Night/Monday
Assessment...high confidence on heat and humidity. Low to medium
confidence on storm chances.
Sunday night into Monday another organized storm complex will
develop over the Midwest. The most likely area is the IA/MN border
area into the southern half of Wisconsin. Boundaries produced by
this storm complex will push south into the area and allow isolated
to scattered (15-40%) storms to develop with areas along and north
of I-80 being the most likely location. Potentially there may be two
rounds of storms, the first late Sunday night with another Monday
afternoon.
The hot and humid conditions will persist Monday with additional
heat headlines needed. Again, however, the location of any heat
headlines will be dependent upon where outflow boundaries from the
nocturnal storms will be located. Since storm develop and evolution
is nonlinear by nature, an educated guess on the location of heat
headlines for Monday would be south of Highway 30.
Monday night through Tuesday night
Assessment...medium confidence regarding rain chances
Monday night through Tuesday night the flow pattern aloft will
slowly change. The heat dome will begin a slow retrograde into the
Plains which will allow a cold front to slowly move into the area.
The amount of potential energy build up into the atmosphere will be
released in the form of storms that will be capable of producing
locally heavy rainfall due to the high moisture levels in the
atmosphere.
Right now the model consensus has a 20-40 percent chance of rain
Monday night with 20-30 percent chances on Tuesday. With the slow
movement of the front, lingering rain is expected into Tuesday
evening south of I-80.
Wednesday through Saturday
Assessment...medium to high confidence on dry conditions
The models show the heat dome retrograding to the Rockies which
allows a zonal to west northwest flow aloft to develop for the
remainder of the week. The net result is temperatures roughly around
normal for the second half of the week. While the model consensus is
dry for the entire time period, I cannot rule out rogue diurnal
convection developing with any passing weak upper level disturbance.
If this scenario would occur, 98 percent of the area would remain
dry.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 614 PM CDT Sat Aug 16 2025
There is a chance of thunderstorms through the remainder of the
evening for all sites, except KBRL. However, confidence was only
high enough to include in the TAF for KDBQ as storms should
generally be confined over northern portions of the area.
IFR/MVFR CIGs and lower VIS is also possible for Sunday morning,
however again confidence was high enough to only include at KDBQ
around sunrise. Otherwise, VFR and light winds will continue.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory until 8 PM CDT this evening for ILZ007-009-
015>018-024>026-034-035.
MO...Heat Advisory until 8 PM CDT this evening for MOZ009-010.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...APHazardous Weather Outlook National Weather Service Quad Cities IA IL 259 PM CDT Sat Aug 16 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-172000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 259 PM CDT Sat Aug 16 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Hot and humid conditions will continue today with peak heat index readings ranging from the upper 90s to around 105 degrees. A Heat Advisory remains in effect for this afternoon and early evening for nearly the entire area, except for portions of northwest Illinois. Chances of thunderstorms will continue today, as well, especially for areas of northeastern Iowa into northwestern Illinois. The Storm Prediction Center has a Slight Risk (level 2 of 5) of severe storms for locations east of a line from Manchester, Iowa to Kewanee, IL line. A Marginal Risk (level 1 out of 5) of severe storms is for areas west of the slight risk. Damaging winds and large hail are the main threats, with a low chance of a tornado along the Highway 20 corridor. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hot and humid conditions will continue Sunday and Monday, with additional heat headlines likely needed. Chances of thunderstorms will continue Sunday through Tuesday, with some strong to severe storms possible at times. Damaging winds and large hail are the main threats. A Marginal Risk for severe storms remains over our area for Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon through tonight. Reports of severe weather would be appreciated along with any rainfall totals over one inch.
Special Weather Statement
National Weather Service Quad Cities IA/IL
630 PM CDT Sat Aug 16 2025
ILZ001-002-170000-
Jo Daviess IL-Stephenson IL-
630 PM CDT Sat Aug 16 2025
...A strong thunderstorm will impact portions of northeastern Jo
Daviess and northwestern Stephenson Counties through 700 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warren, or 15 miles southeast of Darlington, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren, Nora, Waddams Grove, Lake Le-Aqua-
na State Park, and Jo Daviess County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Illinois.
&&
LAT...LON 4241 8983 4243 9004 4251 9005 4251 8983
TIME...MOT...LOC 2330Z 270DEG 18KT 4249 8995
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
McClurePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
719 PM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Hail Winslow 42.49N 89.80W
08/16/2025 M1.00 Inch Stephenson IL Trained Spotter
&&
APThe Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
1 hail. Local standard time, as filed.
Delayed report from Mud Lake Park. Time was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277272.